Numerical solutions of Maxwell's equations for nonlinear-optical pulse propagation

Cheryl V. Hile*, William L. Kath

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

62 Scopus citations

Abstract

A model and numerical solutions of Maxwell's equations describing the propagation of short, solitonlike pulses in nonlinear dispersive optical media are presented. The model includes linear dispersion expressed in the time domain, a Kerr nonlinearity, and a coordinate system moving with the group velocity of the pulse. Numerical solutions of Maxwell's equations are presented for circularly polarized and linearly polarized electromagnetic fields. When the electromagnetic fields are assumed to be circularly polarized, numerical solutions are compared directly with solutions of the nonlinear Schrödinger (NLS) equation These comparisons show good agreement and indicate that the NLS equation provides an excellent model for short-pulse propagation. When the electromagnetic fields are assumed to be linearly polarized, the propagation of daughter pulses, small-amplitude pulses at three times the frequency of the solitonlike pulse, are observed in the numerical solution. These daughter pulses are shown to be the direct result of third harmonics generated by the main, solitonlike, pulse.

Original languageEnglish (US)
Pages (from-to)1135-1145
Number of pages11
JournalJournal of the Optical Society of America B: Optical Physics
Volume13
Issue number6
DOIs
StatePublished - Jun 1996

ASJC Scopus subject areas

  • Statistical and Nonlinear Physics
  • Atomic and Molecular Physics, and Optics

Fingerprint Dive into the research topics of 'Numerical solutions of Maxwell's equations for nonlinear-optical pulse propagation'. Together they form a unique fingerprint.

Cite this